Hail, Gaines
- When
- March 28, 8:15 PM CST
- Where
- Gaines County, Higginbotham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.900, -102.980
A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak shortwave progressing through upper level southerly flow combined with instability along an eastward mixing dryline to produce severe thunderstorms across west Texas and southeastern New Mexico. A strong low level jet and an approaching cold front increased both instability and lift. |Though a tornado watch was issued for much of the Permian Basin and the upper Trans-Pecos, large hail ended up being the primary threat. No tornadoes were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 8:15 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 PM CDT WED MAR 28 2007 .UPDATE... FORECAST GRIDS/TEXT HAVE BEEN UPDATED TO REFLECT TORNADO WATCH #85 CURRENTLY IN EFFECT FOR THE PERMIAN BASIN...UPPER TRANS PECOS AND LEA COUNTY NM UNTIL 4 AM CDT. LARGE HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED ACROSS LEA COUNTY NM DURING THE PAST HOUR. && .PREV DISCUSSION... /ISSUED 306 PM CDT WED MAR 28 2007/ SHORT TERM... ACTIVE WEATHER EXPECTED IN THE SHORT TERM PORTION OF THE FORECAST...ESPECIALLY ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...LOWER TRANS PECOS AND STOCKTON PLATEAU. THE LATEST WATER VAPOR LOOP SHOWS A CLOSED LOW OVER UTAH WITH SOUTHWEST FLOW ALOFT IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AN APPROACHING JET ALOFT COMBINED WITH A SHARPENING DRYLINE...STEEP MID-LEVEL LAPSE RATES AND PLENTY OF INSTABILITY WILL LIKELY LEAD TO SEVERE WEATHER ACROSS PORTIONS OF WEST TEXAS LATE THIS AFTERNOON AND EVENING. THE MAIN AREA OF CONCERN WILL BE ROUGHLY ALONG AND EAST OF A HOBBS TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN...WITH ISOLATED TORNADOES POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS WHERE 0-6KM SHEAR WILL BE FAVORED FOR SUPERCELLS. TRAINING OF STORMS AND SUBSEQUENT FLASH FLOODING WILL ALSO BE A CONCERN GIVEN 0-6KM WIND VECTOR PARALLEL TO THE DRYLINE/TROUGH. STORMS MAY BE SLOW TO DIMINISH THROUGH THE EVENING HOURS AND WE WILL CONTINUE TO MENTION SEVERE THUNDERSTORMS AND POSSIBLE FLASH FLOODING IN THE UPCOMING HWO. OTHERWISE...HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS ARE EXPECTED TO CONTINUE UNTIL 6PM MDT. CROSS SECTIONS INDICATE CONTINUED SUBSIDENCE THROUGH 06Z OVER THE GUADALUPES...HOWEVER OMEGA VALUES NEAR 20UBAR/SEC ARE RIGHT ON THE EDGE FOR HIGH WINDS. IN ADDITION...MOS GUIDANCE SUGGESTS HIGH WINDS WILL END AT OR SHORTLY AFTER 00Z. LONG TERM... THE UPPER LEVEL LOW WILL BE LOCATED IN THE VICINITY OF NORTHERN COLORADO/SOUTHERN WYOMING EARLY THURSDAY MORNING...AND IS EXPECTED TO MOVE LITTLE THROUGH THE DAY. STRONG SOUTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS THE FORECAST AREA IN ADVANCE OF THIS FEATURE. MODELS ARE IN AGREEMENT THAT A DRY SLOT WILL ADVANCE NORTHEASTWARD ACROSS SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY THURSDAY MORNING...WHILE AT THE SURFACE THE DRYLINE/PACIFIC COLD FRONT WILL BE MOVING EASTWARD INTO THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. A LINE OF SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ALONG AND EAST OF THE DRYLINE/PAC FRONT BETWEEN 12Z AND 15Z. WE KEPT 20 PCT POPS GOING FOR THESE LOCATIONS THURSDAY MORNING. WE EXPECT THE LINE OF CONVECTION TO EXIT THE CWA BY MID MORNING...WITH SKIES CLEARING BY LATE MORNING AS THE DRY SLOT SPREADS NORTHEASTWARD ACROSS THE CWA. TEMPERATURES ARE EXPECTED TO WARM INTO THE 70S ACROSS MOST LOCATIONS BY LATE AFTERNOON. THE UPPER LOW WILL REMAIN CENTERED IN THE VICINITY OF SOUTHERN WYOMING AND NORTHWESTERN COLORADO THURSDAY NIGHT...BEFORE FINALLY BEGINNING TO LIFT NORTHEASTWARD ACROSS THE NORTHERN ROCKIES FRIDAY. THE NEXT FEATURE TO WATCH WILL BE A SECONDARY SHORTWAVE THAT WILL ROUND THE BASE OF THE LOW AND LIFT NORTHEASTWARD ACROSS THE BIG BEND REGION LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE LATEST NAM AND GFS MODEL GUIDANCE IS IN GENERAL AGREEMENT THAT LOW LEVEL MOISTURE WILL BEGIN TO RETREAT NORTHWESTWARD ACROSS THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN LATE THURSDAY NIGHT/EARLY FRIDAY MORNING IN ADVANCE OF THIS FEATURE. ADDITIONAL CONVECTION COULD BREAK OUT AHEAD OF THE SHORTWAVE AFTER MIDNIGHT THURSDAY NIGHT ACROSS THESE LOCATIONS...POSSIBLY INCREASING IN COVERAGE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DURING THE DAY FRIDAY. HAVE OPTED TO INCREASE FRIDAY POPS TO 30-40 PCT FOR THE BASIN AND LOW ROLLING PLAINS FRIDAY...AND HAVE BUMPED UP QPF GRIDS ACCORDINGLY. THE GFS IS MOST OPTIMISTIC FOR PRECIPITATION IN THESE LOCATIONS...WITH GRIDDED QPF AMOUNTS IN EXCESS OF 2 INCHES DEPICTED NEAR SNYDER BY 18Z FRIDAY. ALTHOUGH WE HAVE NOT GONE NEAR THIS HIGH...WE WILL NEED TO MONITOR LATER RUNS FOR CONSISTENCY AND WATCH FOR HEAVY RAIN POTENTIAL IN THE WESTERN LOW ROLLING PLAINS FRIDAY. LITTLE CHANGE MADE FOR DAYS 3 THROUGH 7. THE UPPER LOW FINALLY LOOKS TO LIFT EASTWARD ACROSS THE CENTRAL PLAINS SATURDAY...WITH ZONAL FLOW SETTING UP ACROSS THE FORECAST AREA IN ITS WAKE FOR THE WEEKEND. EXPECT DRY AND WARM WEATHER BOTH SATURDAY AND SUNDAY. SOUTHWEST FLOW ALOFT MAY RETURN BY EARLY NEXT WEEK AS UPPER RIDGING BUILDS OVER THE EASTERN PACIFIC AND A BROAD BUT WEAKLY AMPLIFIED TROUGH SETS UP OVER THE WEST CENTRAL CONUS. A SHORTWAVE WITHIN THIS FLOW COULD MOVE ACROSS THE FORECAST AREA MONDAY...POSSIBLY INITIATING A FEW SHOWERS AND THUNDERSTORMS OVER THE EASTERN CWA MONDAY AFTERNOON AND EVENING...BUT DID NOT MENTION THEM IN THE FORECAST JUST YET. ANOTHER SHORTWAVE MOVING ACROSS THE CENTRAL PLAINS MONDAY NIGHT MAY SEND ANOTHER COLD FRONT SOUTHWARD INTO OUR AREA TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 81 56 73 48 / 30 50 20 20 CARLSBAD NM 85 44 70 41 / 0 0 0 0 DRYDEN TX 82 58 79 56 / 20 50 10 20 FORT STOCKTON TX 87 51 75 50 / 20 40 10 20 GUADALUPE PASS TX 78 40 63 44 / 0 0 0 0 HOBBS NM 82 45 74 43 / 10 10 10 10 MARFA TX 81 39 69 37 / 10 10 0 10 MIDLAND INTL AIRPORT TX 82 51 74 48 / 30 40 10 20 ODESSA TX 81 52 74 49 / 20 40 10 20 WINK TX 87 46 79 48 / 10 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT WED MAR 28 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-292000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 259 PM CDT WED MAR 28 2007 /159 PM MDT WED MAR 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...GENERALLY ALONG AND EAST OF A HOBBS TO FORT STOCKTON LINE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THIS EVENING AND OVERNIGHT AND THE THREAT OF SEVERE STORMS WILL CONTINUE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON OR TONIGHT. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND EAST OF A LAMESA TO CRANE LINE. STRONG WEST WINDS OF 30 TO 45 MPH...WITH GUSTS AROUND 65 MPH... WILL CONTINUE ACROSS GUADALUPE MOUNTAINS THIS AFTERNOON. MOTORISTS ARE URGED TO USE CAUTION IF TRAVELING ON HIGHWAY 62/180. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE PERMIAN BASIN...STOCKTON PLATEAU...LOWER TRANS PECOS...AND POINTS TO THE EAST THURSDAY...MAINLY IN THE MORNING. GUSTY WINDS TO 40 MPH... HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTER GROUPS IN THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS... STOCKTON PLATEAU...AND LOWER TRANS PECOS REGION SHOULD KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 3 NE LOVINGTON 32.98N 103.31W
03/28/2007 E1.25 INCH LEA NM TRAINED SPOTTER
PEA TO HALF DOLLAR SIZE HAIL NE OF LOVINGTON.
0829 PM HAIL LOVINGTON 32.95N 103.35W
03/28/2007 E1.00 INCH LEA NM LAW ENFORCEMENT
PEA TO QUARTER SIZE HAIL IN LOVINGTON
&&
74PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 NE LOVINGTON 32.98N 103.31W
03/28/2007 E1.50 INCH LEA NM TRAINED SPOTTER
PING PONG BALL SIZE HAIL FALLING NE OF LOVINGTON...ENDING
AT 741 PM MDT.
0856 PM HAIL CROSSROADS 33.51N 103.34W
03/28/2007 E1.00 INCH LEA NM TRAINED SPOTTER
&&
74PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL KNOWLES 32.84N 103.13W
03/28/2007 E1.00 INCH LEA NM TRAINED SPOTTER
0911 PM HAIL KNOWLES 32.84N 103.13W
03/28/2007 E1.75 INCH LEA NM TRAINED SPOTTER
&&
74The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
15 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Some leaves were stripped from trees northwest of Andrews as a result of penny size hail.
Penny size hail fell on the Gaines, Texas/Lea, New Mexico county line just east of Hobbs.
Penny size hail was reported on Farm to Market Road 1601 northwest of Crane.
Penny to quarter size hail fell in a swath from West Odessa to Gardendale.
Golfball to lime size hail fell in Pleasant Farms. The hail broke at least one window in the Pleasant Farms area.
Local broadcast media and amateur radio operators reported penny to nickel size hail falling west of Midland International Airport.
Marble to golfball size hail fell along U.S. Highway 385 north of Crane.
Hail up to quarter size fell continuously in Lamesa for half an hour.
Penny to quarter size hail fell between Midland and Greenwood.
The Upton County Sheriff's Office reported 60 mph winds in McCamey. No damage was reported.
Penny to quarter size hail fell in McCamey.
A local television meteorologist reported six inches of water running over U.S. Highway 87 near the Walmart in Lamesa. City employees reported flooding at the park on the south side of Lamesa. They were in the process of putting up high water barricades on Bryant Street.
A trailer house at a drilling rig location north of Garden City on Farm to Market Road 33 was blown over.
A spotter north of Garden City reported that a storage shed was knocked down and a golf cart was tipped over by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18496, 18095, 18061, 18497, 18064, 18066, 18098, 18069, 18091, 18150, 18079, 18499, 18501, 18073, 18168, 18056, 18166, 18500, 18498.